Florida, 2009

Flood and Lightning Strike in Florida, July 2 to 4, 2009

July 2 to 4, 2009 · NWS MFL · 2 events in 2 counties and zones

Afternoon thunderstorms cause road closures and damage by heavy rainfall and lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Afternoon thunderstorms cause road closures and damage by heavy rainfall and lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 2, 8:58 AM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 2, 8:58 AM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
958 AM EDT THU JUL 2 2009

.UPDATE...A VERY MOIST AIRMASS REMAINS ACROSS S FL THIS MORNING
WITH THE PWAT ON THE MFL MORNING SOUNDING STILL AT 2.22. THE SW
FLOW HAS WEAKENED A BIT AND WITH HEATING INTO THE LOW 90S EXPECTED
THE EAST COAST SEA BREEZE IS EXPECTED TO PUSH INLAND WITH SCT TO
NUM SHRA AND TSRA. WITH THE SEA BREEZE PUSHING INLAND ALONG THE
EAST COAST AND THE SW FLOW OFF THE SURFACE A WEAK AND BRIEF
TORNADO CAN NOT BE RULED OUT, BUT THE LIKELINESS OF OCCURRENCE IS
EXTREMELY LOW.

ALSO...EVEN DEEPER MOISTURE REMAINS ALONG THE LAKE
AREA (AND POINTS N) SO DECIDED TO BUMP POPS TO CATEGORICAL AS
CONVECTION WILL LIKELY GET GOING SOON AND CONTINUE INTO THIS
EVENING. /TINGLER

&&

.PREV DISCUSSION... /ISSUED 721 AM EDT THU JUL 2 2009/

AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH EARLY THIS MORNING.
BROKEN DEBRIS CLOUDS FROM EARLIER CONVECTION WILL PERSIST AND THERE
ARE A FEW EMBEDDED SHRA OVER THE GULF OF MEXICO SO PLACED VCSH IN
KAPF RIGHT AT 12Z. CONVECTION WILL ONCE AGAIN FIRE UP AFT 14Z TO 16Z
TODAY BUT EXACT TIMING AND LOCATION IS DIFFICULT AT THIS TIME AND
HAVE PLACED VCTS IN ALL SOUTH FLORIDA TERMINALS. SOUTHWEST FLOW HAS
WEAKENED AND THIS MAY ALLOW EAST COAST SEA BREEZE TO SET UP LATE
THURSDAY BUT IT WILL NOT PUSH INLAND VERY FAR AND WILL GET PUSHED
BACK OUT TO SEA BEFORE 00Z.

CURRENTLY...AN OUTFLOW FROM CONVECTION OVER CENTRAL FLA HAS BECOME
STATIONARY IN THE SE GULF OF MEX AND NE ACROSS MAINLAND MONROE...NW
MIAMI-DADE AND CENTRAL AND E BROWARD COUNTIES. THIS BOUNDARY HALTED
OVER THE AREA AS THE PREVAILING SSW FLOW HALTED THE SE MOVEMENT OF
THE OUTFLOW. THIS LOW LEVEL CONVERGENCE WAS RAMPING UP WIDESPREAD
SHOWERS AND ISOLATED TSTMS WITH SOME TRAINING OF PRECIPITATION
ECHOES WITH SOME RAINFALL UP TO AN INCH AN HOUR. LOOKING UPSTREAM
INTO THE SE GULF OF MEX...THIS COULD CONTINUE INTO THE MORNING.

DISCUSSION...UPPER LOW SPINNING OVER THE GREAT LAKES AREA SLOWLY
FILLING AND LIFTING NE. THIS WILL ALLOW THE 50H RIDGE OVER THE S
ATLC/CENTRAL CARIB TO LIFT N WITH THE ASSOCIATED SURFACE RIDGE
MOVING OVER S FLA. THIS WILL ALLOW AN E COAST SEA BREEZE FOR THE SE
COAST BUT WILL KEEP THE SAME SEA BREEZE NEAR THE PALM BEACH COAST.
WITH A SW FLOW ALOFT PERSISTING...THIS WILL ALLOW GOOD CONVERGENCE
WITH CHANCES OF RAIN HIGHER E COAST. ON FRIDAY...ANOTHER SHORT WAVE
DIVES INTO THE UPPER VORTEX OVER THE GREAT LAKES...DEEPENING THE
BROAD TROUGH OVER THE EASTERN U.S. AND...IN TURN...NUDGING THE UPPER
RIDGE OVER S FLA S AGAIN...WITH THE SURFACE RIDGE FOLLOWING ON
SATURDAY. THROUGH THIS PERIOD...THE ATMOSPHERE REMAINS FAIRLY MOIST
AND THE WESTERLY STEERING WINDS PERSIST THOUGH WEAKENING FRIDAY AND
SATURDAY WHICH COULD LEAD TO LOCALLY HEAVIER RAINS THAN HAS BEEN
SEEN THE PAST COUPLE OF DAYS DUE TO SLOWER TSTM MOVEMENT. WEAK SHORT
WAVES WILL MOVE OVER THE AREA TODAY TO ENHANCE CONVECTION WHICH WILL
GO ALONG WITH DIURNAL HEATING AND LOW LEVEL CONVERGENCE. BUT ON
FRIDAY AND SATURDAY...DIVERGENT FLOW ALOFT AND SOME MID LEVEL COOLING
INCREASES INSTABILITY AS WELL. MAX/MIN TEMPS SEASONAL.

EXTENDED PERIOD...SUNDAY THROUGH WEDNESDAY...THE SURFACE/UPPER
RIDGE MAY BUILD BACK N OVER S FLA NEXT WEEK WITH MORE STABLE/DRIER
CONDITIONS BUT ALSO DEVELOPING A DEEPER EASTERLY FLOW THAT WILL
REVERSE THE DIURNAL PRECIPITATION PATTERN BACK TO AN E TO W PATTERN.
BUT THE LONG RANGE MODELS HAVE WAFFLED ON THIS IDEA THE PAST 2 DAYS
SO...WELL WAIT AND SEE.

MARINE...SSW WINDS BECOMING 10 KNOTS OR LESS WITH SEAS DECREASING
TO LESS THAN 4 FEET ALL AREA TODAY AND INTO THE WEEKEND. WINDS
BECOME MORE SE EARLY NEXT WEEK.

FIRE WEATHER...NO PROBLEMS OR CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  90  74  89  74 / 70 30 60 30
FORT LAUDERDALE  90  75  89  75 / 60 30 60 30
MIAMI            91  75  90  76 / 60 30 60 30
NAPLES           90  76  89  76 / 70 30 50 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...04/AT
SHORT TERM/AVIATION...57/DG
Hazardous weather outlook, Jul 2, 8:58 AM EST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
958 AM EDT THU JUL 2 2009

FLZ063-066>075-168-172>174-030430-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
958 AM EDT THU JUL 2 2009

...SCATTERED THUNDERSTORMS WITH HEAVY DOWNPOURS AND GUSTY WINDS DEVELOPING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
AGAIN TODAY. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
FREQUENT LIGHTNING STRIKES...INTENSE DOWNPOURS...AND GUSTY WINDS
OF 40 TO 50 MPH.

FLOODING: LOCALLY HEAVY RAINFALL IS POSSIBLE FROM THE STORMS
THIS AFTERNOON AND EVENING. THIS COULD CAUSE ISOLATED STREET
FLOODING AND FLOODING OF POORLY DRAINED LOCATIONS.

WIND: THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING STRONG
WIND GUSTS OF 40 TO 50 MPH.

TORNADOES: A BRIEF TORNADO OR WATERSPOUT CANNOT BE RULED OUT ACROSS
THE EAST COAST AND THE ADJACENT WATERS THIS AFTERNOON, DUE TO HIGH
MOISTURE LEVELS ALONG WITH A MORE FAVORABLE TURNING OF THE LOW LEVEL
WINDS UPON SEA BREEZE DEVELOPMENT THIS AFTERNOON.

RIP CURRENTS: A SOUTHWEST WIND OF 5 TO 10 MPH WILL RESULT IN A
SLIGHT RISK OF RIP CURRENTS AT THE COLLIER COUNTY BEACHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL CONTINUE TO DEVELOP EACH DAY WITH THE MAIN
THREAT FROM THE STORMS BEING FREQUENT LIGHTNING STRIKES...GUSTY
WINDS AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

DG

In the hours before

Special weather statement, Jul 2, 11:35 AM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1235 PM EDT THU JUL 2 2009

FLZ063-066-070-021700-
HENDRY FL-GLADES FL-INLAND COLLIER COUNTY FL-
1235 PM EDT THU JUL 2 2009

...STRONG THUNDERSTORMS MOVING ACROSS GLADES AND HENDRY COUNTIES...

AT 1232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHEAST OF
PALMDALE TO 3 MILES SOUTH OF MOORE HAVEN TO 11 MILES SOUTHEAST OF
FELDA...MOVING EAST AT 20 MPH.

THESE STORMS WILL AFFECT...

LAKEPORT...
MOORE HAVEN...
CLEWISTON...
MONTURA...
DEVILS GARDEN...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT LIGHTNING AND GUSTY
WINDS OF AROUND 40 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. LIGHTNING IS THE
NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS
OFFER NO PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2704 8093 2703 8097 2705 8097 2701 8101
      2698 8108 2692 8107 2693 8110 2689 8111
      2683 8106 2681 8094 2680 8095 2677 8093
      2640 8094 2642 8135 2704 8137 2703 8129
      2707 8127 2707 8093
TIME...MOT...LOC 1633Z 258DEG 19KT 2698 8127 2679 8110
          2648 8127

DG

The radar

The Tampa radar (KTBW), 139 km away, was scanning. The volume nearest the first event began at 16:59 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 lightning. Local standard time, as filed.

Flood, Glades

When
July 2, 12:00 PM EST to July 4, 9:44 AM EST
Where
Glades County, 6.75 mi W of Goodno to 1.74 mi ESE of Ortona
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
26.790, -81.439

Widespread heavy rainfall of 3 to 5 inches during the afternoon of the 2nd caused Fisheating Creek to spill over its banks and flood nearby roadways. Additional roadways were also closed across Glades County after the afternoon and evening rainfall. County officials closed portions of State Roads 29 and 74 and a couple of secondary roadways.

Lightning, Palm Beach

When
July 2, 2:18 PM EST
Where
Palm Beach County, 0.41 mi WNW of Highland Beach
Property damage
$1,000
Reported by
Newspaper
Coordinates
26.701, -80.037

Palm Beach Fire Rescue responded to a call of a lightning strike that hit an unoccupied residence and blew a 5 foot hole into the chimney. There was no fire or injury.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185931, 185938.